Alert archive / Massachusetts / Coastal Flood Statements in 2024

Coastal Flood Statement 9, NWS Boston/Norton, MA

April 8, 20245 counties in Massachusetts

NWS Boston/Norton, MA issued this coastal flood statement at Apr 8, 2024, 2:09 PM EDT for 5 counties in Massachusetts. It took effect at Apr 8, 2024, 11:00 PM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2024, 2:09 PM EDT (18:09 UTC)
In effect from
Apr 8, 2024, 11:00 PM EDT
Expired
Apr 9, 2024, 2:00 AM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Essex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA

The radar

The Boston radar (KBOX), 35 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2024-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2024-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1937 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WHUS41 KBOX 081809
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
209 PM EDT Mon Apr 8 2024

MAZ007-015-016-019-022-090600-
/O.NEW.KBOX.CF.S.0009.240409T0300Z-240409T0600Z/
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-
Eastern Plymouth MA-Barnstable MA-
209 PM EDT Mon Apr 8 2024

...COASTAL FLOOD STATEMENT IN EFFECT FROM 11 PM THIS EVENING TO
2 AM EDT TUESDAY...

* WHAT...Pockets of shallow flooding less than one foot deep.

* WHERE...Eastern Massachusetts coast, mainly from Gloucester to
  Boston and the bay side of Cape Cod.

* WHEN...Around the midnight high tide tonight.

* IMPACTS...Shallow pockets of flooding less than one foot deep
  affects the most vulnerable coastal roads and lowest lying areas
  along the coast, such as Morrissey Boulevard in Boston. Roads
  remain passable. 

* ADDITIONAL DETAILS...High astronomical tides may lead to rounds
  of very shallow flooding during some high tide cycles through
  Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

&&

Time of high total tides are approximate to the nearest hour.

Gloucester Harbor
MLLW Categories - Minor 11.5 ft, Moderate 13.0 ft, Major 15.0 ft
MHHW Categories - Minor 2.0 ft, Moderate 3.5 ft, Major 5.5 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 09/12 AM  10.8/11.3   1.3/ 1.8  -0.2/ 0.3     3       None    
 09/12 PM  10.4/10.9   0.9/ 1.4  -0.2/ 0.3     2       None    
 10/01 AM  11.0/11.5   1.5/ 2.0  -0.2/ 0.3     2       None    
 10/01 PM  10.2/10.7   0.7/ 1.1  -0.2/ 0.3     2       None    
 11/02 AM  10.8/11.3   1.3/ 1.8  -0.2/ 0.2    3-4      None

Merrimack River near Newburyport MA
MLLW Categories - Minor 11.0 ft, Moderate 12.0 ft, Major 13.5 ft
MHHW Categories - Minor 1.5 ft, Moderate 2.5 ft, Major 4.0 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 09/12 AM   9.7/10.2   0.2/ 0.7   0.0/ 0.5     3       None    
 09/01 PM   9.2/ 9.7  -0.3/ 0.2   0.0/ 0.5     2       None    
 10/01 AM  10.0/10.5   0.5/ 1.0   0.0/ 0.5     2       None    
 10/02 PM   8.9/ 9.4  -0.7/-0.2  -0.2/ 0.3     2       None    
 11/02 AM   9.8/10.3   0.2/ 0.8  -0.2/ 0.2    3-4      None

Boston Harbor
MLLW Categories - Minor 12.5 ft, Moderate 14.0 ft, Major 15.0 ft
MHHW Categories - Minor 2.4 ft, Moderate 3.9 ft, Major 4.9 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 09/12 AM  11.7/12.2   1.6/ 2.0   0.2/ 0.8     1       None    
 09/12 PM  11.4/11.9   1.3/ 1.8   0.5/ 1.0     1       None    
 10/01 AM  12.0/12.5   1.9/ 2.3   0.5/ 1.0     1       None    
 10/01 PM  11.1/11.6   1.0/ 1.5   0.4/ 0.9    1-2      None    
 11/02 AM  11.8/12.3   1.7/ 2.2   0.2/ 0.8     1       None

Revere
MLLW Categories - Minor 12.5 ft, Moderate 14.5 ft, Major 16.0 ft
MHHW Categories - Minor 2.6 ft, Moderate 4.6 ft, Major 6.1 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 09/12 AM  11.7/12.2   1.8/ 2.2   0.2/ 0.7     1       None    
 09/12 PM  11.4/11.9   1.5/ 2.0   0.4/ 0.9     1       None    
 10/01 AM  12.1/12.6   2.2/ 2.7   0.4/ 0.9     1       None    
 10/01 PM  11.1/11.6   1.2/ 1.7   0.2/ 0.8    1-2      None    
 11/02 AM  11.7/12.2   1.8/ 2.2   0.2/ 0.7     1       None

Scituate MA
MLLW Categories - Minor 11.5 ft, Moderate 13.5 ft, Major 15.5 ft
MHHW Categories - Minor 1.8 ft, Moderate 3.8 ft, Major 5.8 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 09/12 AM  11.2/11.7   1.5/ 2.0   0.2/ 0.7     3       None    
 09/12 PM  10.7/11.2   1.0/ 1.5   0.2/ 0.8     2       None    
 10/01 AM  11.5/12.0   1.8/ 2.2   0.2/ 0.8     2      Minor    
 10/01 PM  10.4/10.9   0.7/ 1.1   0.2/ 0.7     2       None    
 11/02 AM  11.3/11.8   1.6/ 2.0   0.1/ 0.6    3-4     Minor

Buzzards Bay at Woods Hole
MLLW Categories - Minor 5.5 ft, Moderate 7.0 ft, Major 8.5 ft
MHHW Categories - Minor 3.5 ft, Moderate 5.0 ft, Major 6.5 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 08/09 PM   3.2/ 3.7   1.2/ 1.7   0.1/ 0.6     2       None    
 09/09 AM   2.3/ 2.8   0.4/ 0.9  -0.3/ 0.2     1       None    
 09/10 PM   3.1/ 3.6   1.1/ 1.6  -0.2/ 0.3     1       None    
 10/10 AM   2.5/ 3.0   0.5/ 1.0  -0.2/ 0.3     1       None    
 10/10 PM   2.8/ 3.4   0.9/ 1.4  -0.2/ 0.3     2       None    
 11/11 AM   2.1/ 2.6   0.1/ 0.6  -0.3/ 0.2     1       None

Chatham MA - East Coast
MLLW Categories - Minor 9.0 ft, Moderate 11.5 ft, Major 13.0 ft
MHHW Categories - Minor 1.3 ft, Moderate 3.8 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 09/01 AM   5.6/ 6.1  -2.2/-1.7  -0.2/ 0.2     3       None    
 09/01 PM   5.2/ 5.7  -2.6/-2.1  -0.3/ 0.2     2       None    
 10/01 AM   5.7/ 6.2  -2.0/-1.6  -0.2/ 0.2     2       None    
 10/02 PM   5.0/ 5.5  -2.7/-2.2  -0.3/ 0.2     2       None    
 11/02 AM   5.6/ 6.1  -2.2/-1.7  -0.5/ 0.0    3-4      None

Chatham - South side
MLLW Categories - Minor 9.0 ft, Moderate 10.5 ft, Major 11.5 ft
MHHW Categories - Minor 4.5 ft, Moderate 6.0 ft, Major 7.0 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 09/01 AM   4.4/ 4.9  -0.2/ 0.3  -0.2/ 0.2     2       None    
 09/01 PM   3.9/ 4.4  -0.7/-0.2  -0.2/ 0.2     1       None    
 10/02 AM   4.7/ 5.2   0.2/ 0.7  -0.2/ 0.3     1       None    
 10/02 PM   3.7/ 4.2  -0.8/-0.2  -0.2/ 0.2    1-2      None    
 11/02 AM   4.6/ 5.1   0.1/ 0.6  -0.2/ 0.2    2-3      None

Provincetown Harbor
MLLW Categories - Minor 13.0 ft, Moderate 14.0 ft, Major 15.0 ft
MHHW Categories - Minor 2.9 ft, Moderate 3.9 ft, Major 4.9 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 09/12 AM  11.8/12.3   1.7/ 2.2   0.2/ 0.7     3       None    
 09/12 PM  11.2/11.7   1.1/ 1.6   0.2/ 0.7     2       None    
 10/01 AM  11.9/12.4   1.8/ 2.2   0.2/ 0.7     2       None    
 10/01 PM  10.9/11.4   0.8/ 1.3   0.1/ 0.6     2       None    
 11/02 AM  11.6/12.1   1.5/ 2.0   0.0/ 0.5     2       None

Dennis - Sesuit Harbor
MLLW Categories - Minor 13.0 ft, Moderate 14.5 ft, Major 16.0 ft
MHHW Categories - Minor 2.5 ft, Moderate 4.0 ft, Major 5.5 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 09/12 AM  12.3/12.8   1.8/ 2.2   0.2/ 0.8    1-2      None    
 09/12 PM  11.8/12.3   1.3/ 1.8   0.4/ 0.9     1       None    
 10/01 AM  12.5/13.0   2.0/ 2.5   0.2/ 0.8     1       None    
 10/01 PM  11.4/11.9   0.9/ 1.4   0.2/ 0.7     1       None    
 11/02 AM  12.3/12.8   1.8/ 2.2   0.1/ 0.6     2       None

Sandwich Harbor
MLLW Categories - Minor 12.0 ft, Moderate 14.0 ft, Major 15.0 ft
MHHW Categories - Minor 1.7 ft, Moderate 3.7 ft, Major 4.7 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 09/12 AM  11.2/11.7   0.9/ 1.4   0.9/ 1.4     2       None    
 09/12 PM  10.7/11.2   0.4/ 0.9   0.9/ 1.4     1       None    
 10/01 AM  11.5/12.0   1.2/ 1.7   0.9/ 1.4     1       None    
 10/01 PM  10.4/10.9   0.1/ 0.6   0.8/ 1.3    1-2      None    
 11/02 AM  11.3/11.8   1.0/ 1.5   0.8/ 1.3     2       None

Wings Neck
MLLW Categories - Minor 6.5 ft, Moderate 9.0 ft, Major 11.5 ft
MHHW Categories - Minor 2.1 ft, Moderate 4.6 ft, Major 7.1 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 08/09 PM   5.6/ 6.1   1.2/ 1.7   0.2/ 0.7     1       None    
 09/09 AM   4.2/ 4.7  -0.2/ 0.3  -0.3/ 0.2     1       None    
 09/10 PM   5.2/ 5.7   0.8/ 1.3   0.0/ 0.5     1       None    
 10/10 AM   4.4/ 4.9   0.0/ 0.5  -0.2/ 0.3     1       None    
 10/10 PM   5.1/ 5.6   0.7/ 1.1  -0.2/ 0.3     1       None    
 11/11 AM   4.0/ 4.5  -0.5/ 0.0  -0.2/ 0.2     1       None

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this coastal flood statement went out at Apr 8, 12:42 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 8, 12:42 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1242 PM EDT Mon Apr 8 2024

.SYNOPSIS...
High pressure brings dry conditions and mostly sunny skies
today. Onshore flow kicks in Tuesday which will bring cooler
temperatures to the eastern coastline. Increasing clouds with
light showers Wednesday as a warm front moves through. A
stronger frontal system around Thursday into Friday could bring
another round of heavy rainfall, strong winds, and coastal
flooding on the south coast. Trending cooler and drier for this
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1245 PM Update: Forecast is on track.

Leading edge of "thicker" high clouds over central NY/PA was
rotating SE on edge of upper ridge which should keep most of
thicker high cloud cover west of New England this afternoon for
partial eclipse viewing, but it's possible some of these clouds
obscure sun for a short time in western MA/CT. Otherwise still
looking at thin, high clouds over SNE this afternoon.

Sea breeze did form along E MA coast and expect winds along
South Coast to turn more W/SW during afternoon as well.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Upper level ridge continues to build in. Warm air advection
aloft strengthens overnight, keeping mid to high level cirrus
around. The boundary layer likely decouples overnight allowing
winds to go calm. With the warm day time temperatures, overnight
lows only drop into the upper 30s to low 40s.

The ridge axis passes to north and the upper level flow becomes
SW ahead of the next shortwave trough. Surface winds turn east
Tuesday as high pressure drops south into the Gulf of Maine.
Even with mainly sunny skies, cool onshore flow will keep
temperatures near the coasts in the low 50s. Further inland,
high temps generally reach the mid 60s, with low 70s in the CT
River valley.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights:

* Warm front brings clouds and some light rainfall Wed.

* Stronger frontal system around Thu/Fri could bring another
  heavy rain event, as well as possible strong southerly winds
  and coastal flooding along the southern coast. Still uncertain
  on the details.

* Cooler, more seasonable for next weekend, with a mix of clouds
  and sun.

Latest guidance has started to converge on a timing solution for
Wednesday, but there is still a ways to go with respect to the
finer timing details. High pressure over the North Atlantic may
slow the arrival of showers more than the current forecast. The
NationalBlend solution has been rather consistent with its
ensembled solution over the past several days. Stayed close to
its timing solution, which has the greatest risk for showers
during the afternoon.

Confidence is growing in a widespread rainfall some time
Thursday into Friday. Latest NationalBlend had rather high
probabilites (60- 70%) for at least 1 inch of rainfall during
this time, and low probabilites (15-35%) for more than 2 inches
of rainfall. Given the time ranges involved, these are not
insignificant, and the threat for heavy rainfall will need to be
monitored over the coming week. Based on MMEFS simulations, the
threat of renewed river flooding late this week will also be a
concern for this amount of rainfall, especially across RI and
eastern MA.

Strong southerly winds could develop across our region ahead of
a cold front Thursday night into Friday. Latest NAEFS guidance
had a normalized +3 STD anomaly for a southerly component to the
wind. Still too early to narrow the timing of these winds, and
their specific magnitude. However, NationalBlend depicted a
50-70% chance for gusts greater than 45 mph in the 24 hours
ending 2 AM EDT Saturday. This would be mainly across the higher
terrain of the Berkshires and Worcester Hills, as well as across
southern RI and far southeast MA. Yet another aspect of the
forecast to monitor over the coming days.

Such strong south winds could also pose a coastal flood risk for
the south coast of New England. Those details are unclear at
best at this time.

Other than Wednesday, where high temperatures are expected to be
near normal, above normal temperatures are most likely during
this portion of the forecast.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High- greater than 60 percent.

18z TAFs: High confidence.

VFR. W winds 10kt become light/variable tonight and E/NE 5-15kt
Tue, before VFR cigs aoa 080 arrive Tue night. We could see some
MVFR cigs reach western New England (KBAF/KBDL) before daybreak
Wed.

Sea breezes around 10kt have formed along E MA coast and we
should see more W/SW winds near South Coast by mid afternoon.

KBOS TAF...High confidence. SE sea breeze will diminish later
this afternoon. NE flow expected Tue.

KBDL TAF...High confidence in TAF.

Outlook /Tuesday Night through Friday/...

Tuesday through Tuesday Night: VFR.

Wednesday: Mainly VFR, with local IFR possible. Chance SHRA.

Wednesday Night through Thursday: MVFR/IFR conditions possible.
Breezy. Chance SHRA.

Thursday Night: Mainly IFR, with areas MVFR possible. Strong
winds with areas of gusts up to 40 kt. SHRA, isolated TSRA.

Friday: Mainly MVFR, with local IFR possible. Strong winds with
gusts up to 40 kt. SHRA, isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

High confidence through Tue.

High pressure brings light W winds and diminishing seas today
and tonight. SCA remains posted for lingering rough seas on
outer waters. Could see local sea breezes right near harbors
this afternoon. More of E flow gets underway Tue as another high
pressure system builds S to Maritimes.

As a heads up later in the week, deepening low pressure is
forecast to track through eastern Great Lakes Thu-Fri.
Confidence is increasing for Gale force S-SW winds and building
seas offshore.

Outlook /Tuesday Night through Friday/...

Tuesday through Tuesday Night: Winds less than 25 kt.

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers.

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers.

Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Chance of rain showers.

Thursday Night: Moderate risk for gale force winds with gusts
up to 40 kt. Rough seas up to 12 ft. Rain showers, isolated
thunderstorms.

Friday: Moderate risk for gale force winds with gusts up to
40 kt. Rough seas up to 13 ft. Rain showers, isolated
thunderstorms.

&&

.TIDES/COASTAL FLOODING...
Key Points:
 - Several high tide cycles along E MA coast approach minor
   flood stage through Wed.
 - Minor flooding possible along South Coast Wed night and/or
   Thu night.

Coastal Flood Statement issued for midday high tide along NE MA
coast which will come close to flood stage. Otherwise, we expect
to see some of the high tides along E MA coast come close to
flood stage through Wed. Plan is to handle these with additional
Coastal Flood Statements as needed since any impacts will be
minimal and limited to most vulnerable low lying areas.

Later in the week, low pressure is forecast to track through
eastern Great Lakes Thu-Fri, putting our area under increasing
S/SW winds. This could bring minor coastal flooding to South
Coast, including Narragansett Bay, during high tide Wed night
and/or Thu night. Something we'll be keeping tabs on this week
as well given continued high astro tides.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 1 AM EDT Tuesday for ANZ250.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ254-255.

&&

SYNOPSIS...Belk/KP
NEAR TERM...JWD
SHORT TERM...KP
LONG TERM...Belk
AVIATION...Belk/KP
MARINE...JWD
TIDES/COASTAL FLOODING...JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:00 AM EDTCoastal Flood StatementBOXEssex4 hr

Nearby

Coastal Flood Statements in Massachusetts, 2024Every coastal flood statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.